TITLE

Fundamental classes not representable by products

AUTHOR(S)
D. Kotschick; C. Löh
PUB. DATE
June 2009
SOURCE
Journal of the London Mathematical Society;Jun2009, Vol. 79 Issue 3, p545
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
We prove that rationally essential manifolds with suitably large fundamental groups do not admit any maps of non-zero degree from products of closed manifolds of positive dimension. Particular examples include all manifolds of non-positive sectional curvature of rank one and all irreducible locally symmetric spaces of non-compact type. For closed manifolds from certain classes, say non-positively curved ones, or certain surface bundles over surfaces, we show that they do admit maps of non-zero degree from non-trivial products if and only if they are virtually diffeomorphic to products.
ACCESSION #
39988788

 

Related Articles

  • Separability of double cosets and conjugacy classes in 3-manifold groups. Hamilton, Emily; Wilton, Henry; Zalesskii, Pavel A. // Journal of the London Mathematical Society;Feb2013, Vol. 87 Issue 1, p269 

    Let M=3/Γ be a hyperbolic 3-manifold of finite volume. We show that if H and K are abelian subgroups of Γ and g∈Γ, then the double coset HgK is separable in Γ. As a consequence, we prove that if M is a closed, orientable, Haken 3-manifold and the fundamental group of...

  • Hyperplane sections in arithmetic hyperbolic manifolds. Bergeron, Nicolas; Haglund, Frédéric; Wise, Daniel T. // Journal of the London Mathematical Society;Apr2011, Vol. 83 Issue 2, p431 

    We prove that the fundamental groups of ‘standard’ arithmetic hyperbolic manifolds virtually retract onto their geometrically finite subgroups. In particular, this implies that the homology groups of immersed totally geodesic hypersurfaces of compact arithmetic hyperbolic manifolds...

  • New lower bounds on subgroup growth and homology growth.  // Proceedings of the London Mathematical Society;Mar2009, Vol. 98 Issue 2, p271 

    We establish new strong lower bounds on the (subnormal) subgroup growth of a large class of groups. This includes the fundamental groups of all finite-volume hyperbolic 3-manifolds and all (free non-abelian)-by-cyclic groups. The lower bound is nearly exponential, which should be compared with...

  • On the homotopy type of definable groups in an o-minimal structure. Berarducci, Alessandro; Mamino, Marcello // Journal of the London Mathematical Society;Jun2011, Vol. 83 Issue 3, p563 

    We consider definably compact groups in an o-minimal expansion of a real closed field. It is known that to each such group G is associated a natural exact sequence 1 → G00 → G → G/G00 → 1, where G00 is the ‘infinitesimal subgroup’ of G and G/G00 is a...

  • NUMERICAL CAMPEDELLI SURFACES CANNOT HAVE THE SYMMETRIC GROUP AS THE ALGEBRAIC FUNDAMENTAL GROUP. NAIE, DANIEL // Journal of the London Mathematical Society;06/01/1999, Vol. 59 Issue 3, p813 

    The non-existence set forth in the title is proved. It is known that for numerical Campedelli surfaces the algebraic fundamental group is of order d9 and that the dihedral group of order 8 cannot occur. Therefore the quaternionic group is the only non-abelian algebraic fundamental group in this...

  • On the Fundamental Group of a Variety with Quotient Singularities. Biswas, Indranil; Hogadi, Amit // IMRN: International Mathematics Research Notices;2015, Vol. 2015 Issue 5, p1421 

    Let k be a field, and let π:X -> X be a proper birational morphism of irreducible k-varieties, where X is smooth and X has at worst quotient singularities. When the characteristic of k is zero, a theorem of Kollàr in [7] says that π induces an isomorphism of etale fundamental groups....

  • DIMENSION AND FUNDAMENTAL GROUPS OF ASYMPTOTIC CONES. BURILLO, JOSÉ // Journal of the London Mathematical Society;04/01/1999, Vol. 59 Issue 2, p557 

    Asymptotic cones were first used by Gromov in [6], where he constructed limit spaces of nilpotent groups in order to prove that groups with polynomial growth are virtually nilpotent. Gromov does not use the term asymptotic cone, which was introduced later by Van den Dries and Wilkie in [12],...

  • Codimension one generic homoclinic classes with interior. Potrie, Rafael; Sambarino, Martin // Bulletin of the Brazilian Mathematical Society;Mar2010, Vol. 41 Issue 1, p125 

    The article focuses on the C1-generic diffeomorphisms of the homoclinic class which features interior codimension one dominated splitting. It states that it is not recognized if the non-wandering set of generic diffeomorphism could show nonempty interior and not co-occur with the entire...

  • The antipodal sets of compact symmetric spaces. Xingda Liu; Shaoqiang Deng // Balkan Journal of Geometry & Its Applications;2014, Vol. 19 Issue 1, p73 

    We study the antipodal set of a point in a compact Riemannian symmetric space. It turns out that we can give an explicit description of the antipodal set of a point in any connected simply connected compact Riemannian symmetric space. In particular, we prove that if M is a connected simply...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics